Subutex Overdose | Can You Overdose on Subutex?

Physicians will often prescribe and administer the drug buprenorphine as a means to help opioid users reach their goals of recovery. This opioid medicine is marketed under its more identifiable brand name, Subutex.

Opioid drugs — such as heroin, oxycodone, and hydrocodone — bind to specific receptors in the central nervous system to create their pain-relieving and euphoric effects. Unlike these traditional semisynthetic opioids, Subutex is considered an opioid receptor modulator. This means it only partially binds to these receptors while also blocking most of the excessive effects and dangers attributed to substance use disorders. Methadone, another compound used for similar treatment methods, binds fully to opioid receptors — arguably making it easier to misuse in and of itself. Essentially, Subutex satisfies just enough of the opioid craving a patient may have while not enabling it further. This is why it is used for opioid treatment and replacement therapy.

After any amount of digging into the subjects of opioid substance abuse disorders or Subutex, the question will undoubtedly arise: what’s the difference between Subutex and Suboxone? There’s no denying their innate similarities. Both Subutex and Suboxone are used for treating opioid substance use disorders, and both do so in the same fundamental way within the brain. Additionally, both medications rely on buprenorphine to accomplish said task. The one true differentiator is that Suboxone contains one more active ingredient: naloxone. This drug is commonly used to suppress opioid overdoses and, when used in Suboxone, it curbs misuse of the medication by replicating a painful withdrawal and virtually blocking the satisfying sensation of a high.

When used as directed, Subutex is an effective medication for opioid treatments. Any variations to this, illicit or otherwise, can lead to destructive overdose symptoms.

Subutex Overdose | Subutex Overdose Treatment, Signs, & Symptoms
A few key matters must be considered when it comes to Subutex. First and foremost, yes, it is possible to overdose on the medication. There is always the chance, however remote, for an overdose whenever opioids are concerned. This being said, it is generally more difficult to overdose on Subutex compared to other opioids or opiates. For example, respiratory depression — when there is a buildup of carbon dioxide in the body without proper oxygen amounts — is less common with Subutex. Normally, this is perhaps the deadliest result of opioid overdoses but, because Subutex only partially binds to opioid receptors, the side effect is unlikely.

On top of this, Subutex is prescribed to patients who already have opioid substance use disorders. These individuals tend to have higher tolerances due to previous opioid dependence. From more potent opioids no less.

Still, there are dangers associated with Subutex misuse and recreational use. Subutex is not monitored in the same ways as other medications used for substance use disorders, namely, methadone. This makes it easier to acquire and potentially mishandle. This misuse is categorized by crushing, injecting, or snorting the medicine. Another real danger happens when buprenorphine is intentionally mixed with alcohol or other opioids. Such depressant combinations create dangerous, sometimes fatal, levels of sedation.

An overdose on Subutex is nearly identical to a Suboxone overdose. The symptoms are usually more pronounced in Subutex overdose for the simple fact that Suboxone contains the overdose inhibiting effects of naloxone. Expect any number of the following symptoms during a Subutex overdose:

  • Jaundice: yellow tints of the skin or eyes can occur.
  • Uncontrollable body movements: these include spasms, convulsions and, at its worst, seizures.
  • Discolored urine: even with otherwise proper hydration or diet, a Subutex overdose may lead to dark urine.
  • Bodily pain: this will occur at various intervals and levels of intensity. Additionally, the pain can originate from one’s extremities or the core, abdominal areas.
  • Reduced pupil size: pinpoint pupils result from opioid overdoses. Look in a mirror or look to a friend to properly gauge pupil size during a suspected overdose.
  • Confusion or lethargy: fatigue of the mind and body are nearly unavoidable in this scenario.

As mentioned, breathing issues are not typical symptoms of a Subutex overdose. Be aware of this as it may indicate an overdose of a stronger opioid. However, it is not impossible to experience these feelings with Subutex, so always seek out emergency intervention in any instance where breathing becomes difficult.

32 milligrams of Subutex is an effective dosage amount for opioid substance use. Though it can work just as well at half that dose (16 mg) for someone with a weaker opioid tolerance. When the amount of buprenorphine exceeds these totals, overdose symptoms may develop. Using Subutex intravenously or combining its use with alcohol can heighten, and even multiply, the hazardous effects.
Because Subutex lacks the naloxone component found in Suboxone, administering this life-saving medicine is the number-one priority. Victims of opioid overdose are more likely to survive their dangerous encounter with the aid of naloxone. This is why medical personnel, even some police officers and firefighters, carry the anti-overdose drug (Narcan) on their person at all times. With prompt action, Subutex overdoses are among the most survivable opioid overdoses — and continued recovery is always a possibility for survivors who choose it.

Need professional help for a drug or alcohol addiction? Don’t risk fatal overdose — reach out to The Recovery Village today. This renowned network of treatment centers can provide you with an individualized care plan and a safe environment in which to heal. Hope is on the horizon, call today to get started. 

Subutex Overdose | Can You Overdose on Subutex?
5 (100%) 3 votes
Subutex Overdose | Can You Overdose on Subutex? was last modified: December 1st, 2017 by The Recovery Village